Alert archive / South Carolina / Wind Advisories in 2024
Wind Advisory 7, NWS Columbia, SC
NWS Columbia, SC issued this wind advisory at Oct 9, 2024, 1:35 PM EDT for 12 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 10, 2024, 4:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2024, 1:35 PM EDT (17:35 UTC)
- In effect from
- Oct 10, 2024, 4:00 AM EDT
- Expired
- Oct 10, 2024, 4:32 PM EDT
- In force
- 13 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WWUS72 KCAE 091735 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 135 PM EDT Wed Oct 9 2024 GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137- 100915- /O.NEW.KCAE.WI.Y.0007.241010T0800Z-241011T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon- Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Thomson, Waynesboro, Oak Grove, Manning, Saluda, Eutawville, Augusta, Blackville, Aiken, Santee, Red Bank, Seven Oaks, Ridge Spring, Lincolnton, Evans, Edgefield, Branchville, Barnwell, Holly Hill, Neeses, Murphys Estates, Denmark, Orangeburg, Johnston, St. Matthews, McCormick, Brookdale, Summerton, Columbia, Springfield, Lexington, Martinez, Cayce, Bamberg, North, Batesburg-Leesville, North Augusta, West Columbia, Elloree, Williston, Clarks Hill, Bowman, and Sumter 135 PM EDT Wed Oct 9 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT THURSDAY... * WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph expected. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 4 AM to 8 PM EDT Thursday. * IMPACTS...These wind gusts could cause trees damaged or leaning due to Helene to fall, resulting in isolated power outages across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
3 follow-up statements
387 WWUS72 KCAE 100630 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 230 AM EDT Thu Oct 10 2024 GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137- 101900- /O.CON.KCAE.WI.Y.0007.241010T0800Z-241011T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon- Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of North Augusta, Saluda, McCormick, Cayce, Branchville, Brookdale, St. Matthews, Evans, Johnston, Augusta, Denmark, Martinez, Red Bank, Bamberg, North, Oak Grove, Blackville, Bowman, Thomson, Elloree, Batesburg-Leesville, Edgefield, Columbia, Barnwell, Summerton, Ridge Spring, Clarks Hill, Springfield, Murphys Estates, Eutawville, Seven Oaks, Santee, Waynesboro, West Columbia, Manning, Neeses, Lincolnton, Williston, Holly Hill, Aiken, Orangeburg, Lexington, and Sumter 230 AM EDT Thu Oct 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph expected. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 8 PM EDT this evening. * IMPACTS...These wind gusts could cause trees damaged or leaning due to Helene to fall, resulting in isolated power outages across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ PL
078 WWUS72 KCAE 101617 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1217 PM EDT Thu Oct 10 2024 GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137- 110000- /O.CON.KCAE.WI.Y.0007.000000T0000Z-241011T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon- Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Cayce, Manning, Branchville, Evans, Ridge Spring, Denmark, Saluda, Seven Oaks, Lexington, Brookdale, Blackville, Summerton, Johnston, McCormick, Aiken, Batesburg-Leesville, Springfield, Waynesboro, Augusta, Red Bank, North Augusta, Santee, North, Orangeburg, Edgefield, Martinez, Clarks Hill, Holly Hill, Murphys Estates, Columbia, Thomson, Barnwell, Williston, Elloree, St. Matthews, Lincolnton, Eutawville, Oak Grove, Sumter, Bowman, Bamberg, Neeses, and West Columbia 1217 PM EDT Thu Oct 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph possible. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 8 PM EDT this evening. * IMPACTS...These wind gusts could cause trees damaged or leaning due to Helene to fall, resulting in isolated power outages across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CJR
973 WWUS72 KCAE 102032 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 432 PM EDT Thu Oct 10 2024 GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137- 102145- /O.CAN.KCAE.WI.Y.0007.000000T0000Z-241011T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon- Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Saluda, Santee, Columbia, Eutawville, Oak Grove, West Columbia, Ridge Spring, Red Bank, Waynesboro, Lincolnton, Lexington, McCormick, Denmark, Orangeburg, Johnston, Barnwell, St. Matthews, Batesburg-Leesville, North Augusta, Manning, Sumter, Holly Hill, Evans, North, Thomson, Neeses, Branchville, Brookdale, Williston, Blackville, Edgefield, Clarks Hill, Springfield, Augusta, Seven Oaks, Bowman, Aiken, Summerton, Cayce, Bamberg, Martinez, Murphys Estates, and Elloree 432 PM EDT Thu Oct 10 2024 ...WIND ADVISORY IS CANCELLED... Post tropical cyclone Milton has moved far enough away from the southeast U.S. coast that the winds associated with the low across the area are now below advisory levels. $$ FA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Oct 9, 12:55 PM EDT, 40 minutes earlier.
Area forecast discussion, Oct 9, 12:55 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1255 PM EDT Wed Oct 9 2024 .SYNOPSIS... A cool, dry air mass will spread into the region this week. Temperatures will be below normal temperatures by Friday with seasonable weather into the weekend. Milton will remain well southeast of the area but may still result in breezy conditions across the region Thursday. Temperatures are expected to fall to below normal with cool nighttime temperatures. Dry weather and near or below normal temperatures are favored through the long term. && .NEAR TERM /THROUGH TONIGHT/... Key Messages: - Calm weather expected through tonight. Increasing pressure gradient over the area as surface high pressure digs in from the north and impinges on the broad area of low pressure to the south will drive some increasingly gusty winds this afternoon; gusts 15-20 mph possible. Winds will weaken a bit overnight before strengthening early Thursday morning. Thanks to the digging surface high and cold-dry advection, temps will only top out in the mid-70's across the area today. Low temps will be impeded a bit by wind driven mixing, but still, lows will fall into the mid-50's again. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Key Message(s): - Wind gusts around 30 mph possible through the afternoon. Upper trough over eastern Canada and New England will move off the coast. Surface ridge over the Ohio Valley will begin building southwest across the area with weak cold advection through the early afternoon with northeast flow. The air mass will be quite dry with deeper moisture confined to the coastal plain. Deterministic and ensembles indicate the precipitable water will fall to around 0.5 inches or a little lower by afternoon.By afternoon precipitable water expected to be around 0.50 inches or lower. Cool afternoon temps in the 70s. Cold advection overnight with mixing in the boundary layer. Guidance is consistent with lows in the mid to upper 40s. Hurricane Milton is expected to move east across central Florida into the Atlantic. The effects from the storm will be minimal across the area. However with the ridge to the north and the Hurricane off the east coast of Florida, breezy conditions expected to develop mid morning through the afternoon with the highest gusts in the southeast Midlands and CSRA. Wind gusts will generally range from 20 to 30 mph on Thursday afternoon with some potential for gusts to 35 mph suggested by the HREF (most aggressive) and GFS. Ensembles appear lower in the distributions. Typically, these conditions would only be concerning for recreation over area lakes. However, given the number of trees in the CSRA and western Midlands that are damaged or hung up on other trees/objects it's possible that those gusts could dislodge additional trees and exacerbate the power outages or travel issues over this area. However this is uncertain since there is limited historical precedent to turn to in terms of the damage over this area. A Lake Wind Advisory or potentially an impacts- based Wind Advisory may be needed. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Key Message(s): -Dry weather and near or below normal temperatures expected Ensembles are in pretty good agreement through the weekend with deep trough exiting the east coast over the weekend with ridge out west and dry northwest flow aloft. Surface ridge building over the area through the weekend. Favorable radiational cooling conditions Friday night into Saturday morning so lowered low temps a bit and expect mainly mid 40s for low temps. Seasonable over the weekend with upper heights rising just a tad. Re- enforcing cooler air early next week as another anomalously deep upper low moves into the eastern CONUS. Some question as to any increase in moisture by Tuesday for showers as a cold front moves into the area. NBM pops remain quite low, so continued the dry and cool forecast through mid week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR expected through the period. VFR vsby and cigs expected through the period with some overspreading mid-level cloud cover from the south. Winds will steadily increase this afternoon, with gusts up to 20 mph possible this afternoon out of the northeast. Winds will weaken a bit overnight before increasing late tonight and tomorrow morning. Gusty northeast winds expected again Thursday, but with gusts over 30 mph likely for all TAF sites. EXTENDED AVIATION OUTLOOK...No significant impacts to aviation expected through the end of the week outside of some breezy winds Thursday afternoon. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Nearby
Wind Advisories in South Carolina, 2024Wind Advisories in Georgia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.